Thunderstorm Wind, Laramie
- When
- July 2, 2:28 PM MST to 2:30 PM MST
- Where
- Laramie County, 12 mi N of Cheyenne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.304, -104.820
No damage was reported.
During the afternoon a short-lived severe thunderstorm developed north of Laramie and moved east over the Laramie Range. Gusty winds were the only threat with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
During the afternoon a short-lived severe thunderstorm developed north of Laramie and moved east over the Laramie Range. Gusty winds were the only threat with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 1:44 PM MST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 244 PM MDT FRI JUL 2 2010 .SHORT TERM...TONIGHT THROUGH INDEPENDENCE DAY FAIRLY ACTIVE WEATHER PATTERN SHAPING UP IN THE SHORT TERM AS PRECIP CHANCES LOOK TO BE ON THE INCREASE. CURRENTLY...CONVECTION STARTING TO BLOSSOM OUT ACROSS EASTERN UTAH AND THROUGHOUT COLORADO THIS AFTERNOON WITH THUNDERSTORMS MOVING NORTHEAST INTO SOUTHERN WYOMING. LATEST RUC INSTABILITY FORECAST SHOWING FAIRLY HIGH CAPES IN THE ORDER OF 2500 J/KG ALONG THE WYOMING AND COLORADO BORDER. CINH STILL PRETTY STRONG ACROSS OUR CENTRAL AND NORTHERN COUNTIES THIS AFTERNOON WITH VALUES OF 100-150 J/KG. COLD FRONT APPROACHING FROM THE NORTHWEST HAS BEEN SLOW TO MOVE INTO THE AREA AS A SURFACE HIGH REMAINED SOLIDLY IN PLACE ACROSS NORTH CENTRAL COLORADO PRETTY MUCH ALL MORNING. THIS HIGH HAS BEEN SHOWING SOME SIGNS OF RETREATING SOUTHWARD EARLY THIS AFTERNOON. A LEESIDE TROUGH LIES ACROSS WESTERN SOUTH DAKOTA...THROUGH THE NEBRASKA PANHANDLE INTO EASTERN COLORADO. AHEAD OF THIS TROUGH DEWPOINTS HAVE CLIMBED INTO THE 60S ACROSS WESTERN NEBRASKA WITH MID 40S OBSERVED AT SCOTTS BLUFF. AREA UNDER THE GUN THIS AFTERNOON AND EARLY EVENING LOOKS TO BE EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE AS TEMPERATURES CONTINUE TO RISE INTO THE MID 90S AND LOW LEVEL CAP BREAKS LATE THIS AFTERNOON. HAVE INCLUDED SOME ISOLATED SEVERE THUNDERSTORMS IN THE PANHANDLE...BUT CURRENT FEELING IS THAT SEVERE THUNDERSTORMS ARE GOING TO OCCUR FURTHER EAST IN THE MORE RICH LOW LEVEL MOISTURE. FRONT LOOKS TO TRACK INTO SOUTHEAST WYOMING BY SATURDAY MORNING AND SLOWLY TRACKS THROUGH THE CWA THROUGH THE DAY. MODELS NOT SHOWING MUCH IN THE WAY OF QPFS FOR SOUTHEAST WYOMING OR NEBRASKA PANHANDLE FOR SATURDAY...SO WENT AHEAD AND LOWERED POPS FOR TOMORROW. BEST DAY FOR POPS NOW LOOKS TO BE SUNDAY AS EASTERLY AND SOUTHEASTERLY UPSLOPE FLOW PUMPS IN GOOD LOW LEVEL MOISTURE INTO THE PANHANDLE AND SOUTHEAST WYOMING. THIS MOISTURE WILL INTERACT WITH THE UPPER SHORTWAVE THAT IS FORECAST TO TRACK ACROSS SOUTHERN WYOMING AND NORTHERN COLORADO THROUGH THE DAY. MAY BE OUR BEST OPPORTUNITY FOR SEVERE THUNDERSTORMS AS WELL WITH THE ASSOCIATED UPPER JET MAX TRACKING ACROSS THE PANHANDLE. THIS ALL OF COURSE DEPENDS ON TEMPERATURES. SUNDAY LOOKS REALLY COOL WITH HIGHS MAINLY IN THE 60S ACROSS WYOMING. MID 70S LOOK TO BE THE BET ACROSS THE PANHANDLE AND WOULD THINK OUR BEST CHANCE FOR SEVERE THUNDERSTORMS WOULD BE OUT THAT WAY SUNDAY AFTERNOON AND EARLY EVENING. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY STILL WRESTLING WITH DIFFERENCES BETWEEN THE 12Z GFS AND ECMWF SOLUTIONS IN THEIR HANDLING OF THE SHORT WAVE TROUGH OVER THE CENTRAL ROCKIES AND PLAINS SUNDAY NIGHT AND MONDAY. THE GFS IS MORE PROGRESSIVE AND EJECTS THE TROUGH SMARTLY EAST...WHILE THE ECMWF IS MUCH SLOWER AND DEEPER. IN EITHER CASE...IT WILL BE UNSETTLED SUNDAY NIGHT AS MOIST NORTHEAST TO EAST UPSLOPE FLOW WILL KEEP AT LEAST WIDELY SCATTERED SHWRS/TSTORMS IN THE FORECAST DURING THE EVENING...LINGERING INTO THE OVERNIGHT HOURS OVER THE NEB PANHANDLE. WILL NOT BUY INTO THE ECMWF AND FAVOR THE MORE OPTIMISTIC GFS TREND OF DRIER WEATHER FOR MONDAY...ALONG WITH WARMER TEMPS. THE NEXT UPSTREAM TROUGH OVER SOUTHERN CANADA ADVANCES SOUTHEAST ACROSS THE NORTHERN ROCKIES AND PLAINS TUESDAY AND TUESDAY NIGHT...PUSHING A WEAK COLD FRONT THROUGH THE CWA. TEMPS BEHIND THIS FRONT WILL ONLY BE A FEW DEGREES COOLER. MOISTURE WITH THIS SYSTEM WILL BE LIMITED...SO HAVE NOT ALTERED THE CURRENT ISOLD CONVECTIVE COVERAGE NORTH AND EAST OF THE SIERRA MADRE/SNOWY RANGES. WHILE THE MID/UPPER LEVELS DRY SOMEWHAT...THERE WILL BE ENOUGH LOW LEVEL MOISTURE IN PLACE ALONG WITH CONVERGENCE AND DIFFERENTIAL HEATING TO TRIGGER ISOLD CONVECTION ALONG AND EAST OF THE LARAMIE RANGE WEDNESDAY AFTERNOON AND EVENING. SHORT WAVE RIDGE ALOFT TAKES CONTROL OF THE CWA ON THURSDAY...WITH WARMER TEMPS AND MORE INSTABLITY. AFTERNOON CONVECTIVE COVERAGE WILL BE LIMITED TO AREAS ALONG AND NORTH OF A CHADRON NEB TO RAWLINS WY LINE. ANOTHER SHORT WAVE TROUGH OVER THE GREAT BASIN WILL MOVE NORTHEAST THROUGH THE CENTRAL ROCKIES AND HIGH PLAINS FRIDAY AFTERNOON AND EVENING...WITH ISOLD CONVECTION FOR ALL BUT THE SOUTHEAST CWA. && .AVIATION...18Z TAF ISSUANCE VFR CONDITIONS EXPECTED...EXCEPT FOR LOCALIZED MVFR IN THE VICINITY OF ISOLD TO SCT TSTORMS DURING THE AFTERNOON AND EARLY EVENING. THE STRONGER STORMS MAY PRODUCE WIND GUSTS FROM 40 TO 50 KT AND MODERATE TO SEVERE TURBULENCE. OUTSIDE THE CONVECTION...SOUTHERLY WINDS WILL GUST TO 30 KT AT TIMES. EXPECT A REPEAT PERFORMANCE ON SATURDAY WITH SLIGHTLY BETTER COVERAGE OF TSTORMS...MAINLY DURING THE AFTERNOON AND EVENING AS A COLD FRONT MOVES SOUTHWARD INTO THE REGION. && .FIRE WEATHER... VERY WARM TEMPERATURES WILL CONTINUE OVER THE CWA THIS AFTERNOON. OVER SOUTHEAST WYOMING...THE MINIMUM RELATIVE HUMIDITY VALUES WILL RANGE BETWEEN 15 AND 25 PERCENT. AT THE SAME TIME...SOUTHWEST SURFACE WINDS WILL GUST AS HIGH AS 40 MPH ALONG AND WEST OF THE LARAMIE RANGE. THE CURRENT FIRE DANGER RATING FOR THOSE AREAS ARE VERY HIGH...ESPECIALLY OVER THE NORTHERN LARAMIE RANGE AND CONVERSE COUNTY WHERE FUELS ARE DRY ENOUGH TO SUPPORT LARGE FIRE GROWTH. THIS WEEKEND WILL BE COOLER WITH HIGHER RELATIVE HUMIDITY VALUES. && .HYDROLOGY...THE NORTH PLATTE RIVER IN THE NEBRASKA PANHANDLE WILL REMAIN A CONCERN THROUGH THE WEEKEND. UPSTREAM RELEASES FROM RESERVOIRS IN EASTERN WYOMING WILL KEEP THE RIVER ABOVE FLOOD STAGE NEAR HENRY. THE RIVER SHOULD REMAIN NEAR THE CURRENT STAGE OF 5.2 FEET AT HENRY THROUGH THE HOLIDAY WEEKEND. RAINFALL THIS WEEKEND COULD ACCUMULATE BETWEEN A QUARTER AND HALF INCH OVER THE BASIN WHICH MAY RESULT IN SLIGHTLY HIGHER STAGE VALUES THAN WHAT IS PREDICTED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...CLAYCOMB LONG TERM/AVIATION/HYDROLOGY...JAMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 324 PM MDT FRI JUL 2 2010 WYZ101-103>105-109>115-032130- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 324 PM MDT FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME THUNDERSTORMS ARE EXPECTED TO REFORM OVER THE MOUNTAINS BY MID AFTERNOON AND THEN MOVE TO THE NORTHEAST. THE ACTIVITY WILL CONTINUE THROUGH EARLY TONIGHT. THE MAIN THREAT WILL BE WIND GUSTS TO 45 MPH FROM THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF LATE DAY THUNDERSTORMS WILL BE OVER SOUTHEAST WYOMING EACH AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE MOST WIDESPREAD ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-032130- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 324 PM MDT FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME THUNDERSTORMS WILL MOVE BACK INTO THE PANHANDLE AND EXTREMEAREAS OF SOUTHEAST WYOMING LATE THIS AFTERNOON AND EARLY TONIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DOWNBURST WINDS TO 60 MPH POSSIBLE. A FEW THUNDERSTORMS WILL LINGER AFTER MIDNIGHT...THOUGH THESE ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF LATE DAY THUNDERSTORMS WILL BE OVER THE AREA EACH AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE MOST WIDESPREAD ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233882.